Hail, Leslie
- When
- August 16, 1:43 PM EST
- Where
- Leslie County, 4 mi NW of Hyden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.200, -83.417
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 16, 2:35 AM EST, 11 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 335 AM EDT TUE AUG 16 2005 .DISCUSSION... PCPN YESTERDAY AFTERNOON ENDED WITH THE SETTING SUN. MCS MOVING ACROSS WRN KY THIS MORNING SHOULD AFFECT ERN KY THIS AFTERNOON WILL CARRY LIKELY TSRA WITH THE PASSING MCS. THIS SYSTEN RIDING ON THE FNTL BNDRY THAT HAS SETTLED JUST SOUTH OF THE OH RVR. ONCE THIS MCS PASSES THRU THE AREA THE TSRA/SHRA ACTIVITY SHOULD END BRIEFLY. DIURNAL PATTERN WILL SET UP FOR PCPN MAINLY IN THE AFTERNOON AND EARLY EVENING...DYING OUT TO ALLOW FOG TO FORM OVERNIGHT. STATIC PATTERN RESULT OF HIGH PRESS RIDGE NOSING INTO THE ERN CONUS FROM BERMUDA. NEITHER GFS NOR NAM HAVE BEEN DOING VERY WELL ON TEMPS. UNDER THIS STAGNANT PATTERN THE NGM SEEMS TO HAVE A MUCH BETTER HANDLE...POSSIBLY DUE TO ITS LONGER HISTORY. IN ANY CASE HAVE GONE SEVERAL DEG ABOVE GFS/NAM AND MORE IN LINE WITH NGM FOR THE SHORT TERM FCST. HAVE ALSO KEPT MORNING LOWS IN THE UPPER 60S FOR THE NEAR TERM. ERROR IN PART POSSIBLY DUE TO GFS.NAM TRYING TO BRING IN CONSIDERABLE CLOUD COVER WITH THE HIGHER POP. IT ONLY TAKES A FEW MINUTED UNDER THE SUN TO DRIVE TEMPS UP RAPIDLY AND FEEL THE CLOUDS WILL REMAIN BKN LONG ENUF TO ALLOW SOME SUN. && .PREV DISCUSSION... 935 PM EDT MON AUG 15 2005 SFC COOL FRONT HAS SLOWLY SAGGED SOUTH ACROSS THE NORTHERN PART OF THE CWA IN THE PAST FEW HOURS. DESPITE THE FRONTAL MOVEMENT...CONVECTION HAS WANED WITH THE LOSS OF HEATING. MOST OBS AND MOSAIC RADAR SHOWING ONLY VERY SCATTERED LIGHT PRECIP BACK TOWARDS THE COOLER AIR...HOWEVER THIS IS FAR AWAY AND NEXT WAVE TO HELP AID A RESURGENCE WILL LIKELY HOLD OFF UNTIL TOMORROW MORNING INTO THE AFTERNOON HOURS. WILL REDUCE POPS TO SLIGHT CHANCE ACROSS THE BOARD UNTIL TOMORROW WHEN THINGS FIRE BACK UP. 510 PM EDT MON AUG 15 2005 FOR THE PERIOD TONIGHT THROUGH WEDNESDAY NIGHT... NEARLY STATIONARY FRONTAL BOUNDARY IS LAID OUT NEAR OR JUST NORTH OF THE OHIO RIVER LATE THIS AFTERNOON...WITH A WARM AND HUMID AIR MASS STILL OVER EAST KY. SCATTERED STORMS HAVE POPPED SOUTH OF THE FRONT THIS AFTERNOON AND WILL LINGER INTO THE EVENING. BOTH THE NAM AND GFS SUGGESTED THE POSSIBILITY OF SOME ACTIVITY OVERNIGHT...BUT DISAGREE ON PLACEMENT. CONFIDENCE IS LOW IN NOCTURNAL ACTIVITY...AND HAVE USED A CONTINUATION OF CHANCE POPS...SLIGHTLY FAVORING AREAS IN THE NORTH CLOSEST TO THE FRONT. ON TUESDAY BOTH MODELS BRING PRECIP TO THE AREA. THEY WERE VERY SIMILAR IN THEIR OMEGA FIELDS...SHOWING DEEP LIFT OVER US IN ABOUT THE SAME PATTERN. DIFFICULT TO NAIL DOWN THE DYNAMICS BEHIND IT... POSSIBLY A CIRCULATION FROM THE RIGHT ENTRANCE REGION OF THE UPPER JET WELL TO OUR NORTHEAST. WHATEVER THE CASE...WITH THE GOOD AGREEMENT...DID NOT WANT TO UNDERCUT MAV MOS POPS AND HAVE GONE WITH 70% (NAM MOS WAS EVEN HIGHER AT 80% AT LOZ AND JKL). TUESDAY NIGHT THE FRONT STARTS TO SAG SOUTH THROUGH THE AREA...AND HAVE USED JUST CHANCE POPS IN THE NORTH...WITH LIKELY LINGERING INTO THE EVENING IN THE SOUTH. FOR WEDNESDAY AND WEDNESDAY NIGHT THE BOUNDARY SHOULD BE TO OUR SOUTH AND POPS ARE MINIMAL FOR SOME SHOWERS. BASED ON FORECAST SOUNDINGS ON THE NORTH SIDE OF THE FRONT...THINK THAT CONVECTION WOULD REMAIN SHALLOW ENOUGH TO PRECLUDE THUNDER. HIGHEST POPS ARE IN THE SOUTH CLOSEST TO THE FRONT. FOR TEMPS...NAM AND GFS MOS ARE IN GOOD AGREEMENT MOST PERIODS AND HAVE STAYED CLOSE. THIS MEANS CONSIDERABLY COOLER TEMPS THE NEXT COUPLE OF DAYS. WE HAVE BEEN OVERSHOOTING MOS RECENTLY...BUT THINK THAT AN INCREASE IN CLOUDS...FOLLOWED BY FROPA FOR WEDNESDAY... SHOULD FINALLY KEEP TEMPS IN CHECK. FOR THE PERIOD THURSDAY THROUGH MONDAY... CONFIDENCE IN EXTENDED RANGE CONTINUES TO RUN BELOW NORMAL AS A FRONT WILL BE SOMEWHERE IN THE VICINITY OF E KY TO BEGIN THE PERIOD AND A DEEP UPPER LEVEL TROUGH WILL DIG INTO THE GREAT LAKES AND NE TO END THE PERIOD PUSHING A SHARP COLD FRONT THROUGH THE AREA. PLAN TO CONTINUE DIURNALLY DRIVEN CHANCE POPS ON THU WITH A RATHER DIFFUSE FRONT OVERHEAD...AND THEN TAPER THEM BACK TO SLIGHT CHANCE FOR BOTH FRI AND SAT AFTERNOONS AS FRONT LIFTS BACK TO THE N LEAVING THE AREA UNDER A BUILDING UPPER LEVEL RIDGE. AS THE WEEKEND ENDS...A STRONG COLD FRONT IS PROGGED TO RACE SE AND THRU THE AREA. TIMING OF THE FROPA IS TOUGH TO NAIL DOWN THIS FAR IN ADVANCE BUT BASED ON AVAILABLE INDICATORS IT DOES APPEAR THAT A GOOD AIRMASS CHANGE IS FORTHCOMING TO START NEXT WEEK. FOR NOW WILL RAISE POPS ON SUN INTO THE LOW CHANCE RANGE AND LET LATER SHIFTS ADJUST WHEN TIMING OF THE FROPA BECOMES MORE SET IN STONE. TEMPS EACH PERIOD WERE RAISED A LITTLE OVER MEX MOS GUIDANCE AS GUIDANCE POPS WERE UNDERCUT EACH DAY. THE WARMEST DAYS APPEAR TO BE FRI AND SAT AS UPPER LEVEL HEIGHTS RISE SUGGESTING READINGS NEAR OR ABOVE 90 AGAIN IN MOST AREAS. TEMPS ON SUN WILL DEPEND LARGELY ON FROPA TIMING SO STAYED CLOSE TO GUIDANCE HERE AND MON AS WELL. 941 AM EDT SUN AUG 15 2005 HAVE UPDATED TO REMOVE MORNING WORDS FROM ZFP...AND HAVE ALSO MADE MINOR ADJUSTMENTS TO TEMPS AT THE SAME TIME. LOWERED TEMPS A DEGREE OR TWO FOR THIS AFTERNOON OVER MUCH OF THE AREA...THINKING THAT INCREASED CLOUDS COMPARED TO RECENT DAYS WILL HOLD US DOWN. THE EXCEPTION IS HARLAN...LETCHER...AND PIKE COUNTIES...WHERE TEMPS WERE RAISED SLIGHTLY TO ACCOUNT FOR VALLEY READINGS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 527 AM EDT TUE AUG 16 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 527 AM EDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND EVENING. EXPECT PATCHY FOG...LOCALLY DENSE IN THE VALLEYS...EACH MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DUSTY
The Jackson,KY radar (KJKL), 44 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469070.